Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 116, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 18, 2013, 8:01 PM CDT for Sargent County, North Dakota. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2013, 8:01 PM CDT (01:01 UTC)
- Expired
- Sep 18, 2013, 9:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Sargent County, ND
The radar
The Aberdeen radar (KABR), 88 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 8:10 PM CDT | HAIL 1 | 3 Wsw Cogswell, ND | |
| Sep 18, 8:23 PM CDT | HAIL 1.75 | 3 W Cogswell, ND | VIA SPOTTERNETWORK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 18, 6:10 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2831 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1663 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.8
The text
As transmitted, in the capitals the NWS used until 2016.
655 WUUS53 KFGF 190101 SVRFGF NDC081-190200- /O.NEW.KFGF.SV.W.0116.130919T0101Z-130919T0200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 801 PM CDT WED SEP 18 2013 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN SARGENT COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL 900 PM CDT * AT 800 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES NORTHWEST OF KIDDER...AND MOVING NORTHEAST AT 35 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THE SEVERE THUNDERSTORM WILL BE NEAR... COGSWELL AND CRETE AROUND 815 PM CDT. FORMAN AROUND 820 PM CDT. STIRUM AROUND 825 PM CDT. GWINNER AROUND 835 PM CDT. OTHER LOCATIONS IN THE WARNING INCLUDE MILNOR. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4628 9801 4627 9738 4594 9786 4594 9802 TIME...MOT...LOC 0101Z 209DEG 28KT 4603 9788 HAIL...1.00IN WIND...<50MPH $$ HOPKINS
2 follow-up statements
767 WWUS53 KFGF 190123 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 823 PM CDT WED SEP 18 2013 NDC081-190200- /O.CON.KFGF.SV.W.0116.000000T0000Z-130919T0200Z/ SARGENT ND- 823 PM CDT WED SEP 18 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN SARGENT COUNTY UNTIL 900 PM CDT... AT 818 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COGSWELL...AND MOVING NORTHEAST AT 20 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...PUBLIC. ONE INCH HAIL WAS REPORTED 3 MILES WEST SOUTHWEST OF COGSWELL AT 810 PM CDT. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. THE SEVERE THUNDERSTORM WILL BE NEAR... STIRUM AROUND 835 PM CDT. GWINNER AROUND 845 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4628 9801 4626 9748 4602 9776 4605 9800 TIME...MOT...LOC 0123Z 205DEG 18KT 4615 9779 HAIL...1.00IN WIND...<50MPH $$ HOPKINS
804 WWUS53 KFGF 190133 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 833 PM CDT WED SEP 18 2013 NDC081-190142- /O.CAN.KFGF.SV.W.0116.000000T0000Z-130919T0200Z/ SARGENT ND- 833 PM CDT WED SEP 18 2013 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN SARGENT COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM. IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT THURSDAY MORNING. LAT...LON 4628 9801 4626 9748 4602 9776 4605 9800 TIME...MOT...LOC 0132Z 205DEG 18KT 4619 9776 $$ HOPKINS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 6:47 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Sep 18, 6:47 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 647 PM CDT WED SEP 18 2013 .UPDATE... ISSUED AT 640 PM CDT WED SEP 18 2013 WILL BE BRIEF WITH SEVERE STORMS DEVELOPING JUST TO THE SOUTHWEST. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED IN THE SOUTH THROUGH 2 AM...WITH A TORNADO POSSIBLE INITIALLY WITH STRONG SURFACE BASED CONVECTION AND VERY HIGH INSTABILITY WITH CAPES AROUND 4000 J/KG. SHOWERS AND STORMS SHOULD BECOME MORE NUMEROUS ALONG THE FRONT LATER TONIGHT AS WELL...SO A BUSY NIGHT EXPECTED FOR THE AREA WITH A STRONG COLD FRONT AND UPPER SUPPORT MOVING OVER A VERY UNSTABLE AIRMASS FOR MID SEPTEMBER. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 255 PM CDT WED SEP 18 2013 MAIN FORECAST CHALLENGE CONCERNS NEAR TERM CONVECTIVE POTENTIAL AND TEMPERATURES THROUGH THE PERIOD. UNCERTAINTIES IN CONVECTIVE POTENTIAL CONTINUE FOR LATE AFTERNOON INTO THIS EVENING. SURFACE LOW BEST ORGANIZED ACROSS WEST CENTRAL ND WITH NW-SE ORIENTED BOUNDARY ALONG ND/SD BORDER INTO SW MN. VCNTY SFC LOW AND ALONG BOUNDARY WOULD APPEAR TO BE FAVORED LOCATION FOR CONVECTIVE INITIATION HOWEVER THIS AREA IS AND IS PROGGED BY MODELS TO REMAIN STRONGLY CAPPED INTO THIS EVENING. WATER VAPOR LOOP INDICATING LEAD SHORTWAVE AND ASSOCIATED PCPN LIFTING FROM N WEST-N CENTRAL ND INTO S CANADA. APPEARS TO BE ANOTHER IMPULSE IN SE WYO WITH MAIN WAVE MOVING INTO EASTERN MT. WILL TAKE SOME TIME...LATER THIS EVENING FOR THE LATER MID LEVEL SUPPORT FEATURES TO REACH OUR FA. CLEARING CONTINUES TO WORK INTO FAR SOUTHERN FA HOWEVER WITH CONVECTIVE TEMPERATURES IN THE MID-UPPER 90S AND MID LEVEL ASSIST FARTHER WEST NOT SURE HOW MUCH DEVELOPMENT WILL OCCUR. MESOSCALE/OPERATIONAL MODELS NOT VERY IMPRESSIVE WITH EARLY EVENING DEVELOPMENT...WAITING FOR LATER TONIGHT WHEN COLD FRONT AND WAVE REACHES FA. WITH UNCERTAINTIES DID NOT FIDDLE MUCH WITH POPS FOR TONIGHT. COLD ADVECTION HOLDS OFF AFFECTING MAINLY FAR NW FA TOWARDS AM SO TEMPERATURES WILL BE MILD TONIGHT. WITH MODELS MORE ROBUST WITH QPF ALONG COLD FRONT BACKED UP HIGHER POPS FURTHER WEST TOMORROW AM AND IF TRENDS CONTINUE MAY NOT BE HIGH ENOUGH BUT LATER SHIFTS CAN ADJUST. GFS/ECMWF ALSO NOT AS IMPRESSIVE WITH DRY SLOTTING BUT EXPECT PCPN TO WIND DOWN FROM WEST TO EAST ESPECIALLY DURING THE AFTERNOON. STEADY COLD ADVECTION DURING THE DAY WILL HOLD TEMPERATURES DOWN AND RESIDUAL CLOUD COVER WILL ALSO HAVE AN IMPACT ON TEMPERATURES. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 255 PM CDT WED SEP 18 2013 WILL CONTINUE WITH LOW POPS ACROSS NORTHERN MN FRIDAY AS COLD POCKET TRAVERSES AREA DURING THE DAY. REMAINDER SHOULD BE DRY BUT WITH BLO AVERAGE TEMPERATURES. HIGH PRESSURE BUILDS IN FRIDAY NIGHT. AT THIS POINT FROST DOES NOT LOOK TO BE A MAJOR ISSUE. SATURDAY WILL REMAIN COOL WITH TEMPERATURES GENERALLY IN THE 60S. 12Z MODELS STILL SHOWING UNIFORMITY DEPICTING RIDGING ALOFT TO START THE PERIOD FOLLOWED BY PREDOMINATING SOUTHWEST FLOW...AS LONGWAVE TROUGH MOVES INTO INTERMOUNTAIN/GREAT BASIN REGION. THE STRONGEST SIGNAL FOR PRECIP STILL APPEARS TO BE MONDAY-MONDAY NIGHT AS WAVE PIVOTS INTO SOUTH CENTRAL CANADA AND IS REPLACED BY MORE SOUTHWEST FLOW. DRY CONDITIONS LIKELY FOR MUCH IF NOT ALL OF THE TIME TUESDAY AND WEDNESDAY WITH TEMPERATURES 5 TO 10 DEGREES ABOVE SEASONAL && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 640 PM CDT WED SEP 18 2013 EXPECT IFR/MVFR CIGS TO SLOWLY DISSIPATE FROM SW TO NE OVERNIGHT. THERE WILL ALSO BE INCREASING CHANCES FOR SHOWERS AND STORMS WITH WINDS SHIFTING TO THE NW BY THU MORNING. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...DK SHORT TERM...VOELKER LONG TERM...WJB/VOELKER AVIATION...DK
Hazardous weather outlook, Sep 18, 5:19 AM CDT, 14 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 519 AM CDT WED SEP 18 2013 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-191030- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 519 AM CDT WED SEP 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL SWEEP ACROSS THE DAKOTAS THIS EVENING AND OVERNIGHT...RESULTING IN A CHANCE FOR SHOWERS AND THUNDERSTORMS. SOME STORMS MAY BE STRONG TO SEVERE ACROSS EASTERN NORTH DAKOTA INTO EXTREME NORTHWESTERN MINNESOTA. THE PRIMARY THREATS ARE LARGE HAIL AND DAMAGING WIND...ALTHOUGH ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SOME LINGERING SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS NORTHWEST AND WEST CENTRAL MINNESOTA THURSDAY MORNING BEFORE MOVING EAST THURSDAY AFTERNOON AND EVENING. THE NEXT BEST CHANCE FOR MORE WIDESPREAD PRECIPITATION WILL BE NEXT SUNDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND OVERNIGHT ACROSS EASTERN NORTH DAKOTA AND EXTREME NORTHWESTERN MINNESOTA. ROGERS
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 8:49 PM CDT | Severe Thunderstorm Warning | FGF | Sargent | 56 min |
| Sep 18, 9:26 PM CDT | Severe Thunderstorm Warning | FGF | Sargent | 64 min |
| Sep 18, 9:41 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass | 64 min |
| Sep 18, 9:54 PM CDT | Special Weather Statement | FGF | Cass | 51 min |
| Sep 18, 9:57 PM CDT | Severe Thunderstorm Warning | FGF | Richland, Sargent | 63 min |
| Sep 18, 10:11 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 64 min |
| Sep 18, 10:57 PM CDT | Special Weather Statement | FGF | Ransom, Richland, Sargent | 63 min |
| Sep 18, 10:58 PM CDT | Areal Flood Advisory | FGF | Cass, Traill | 3 hr |
| Sep 18, 11:25 PM CDT | Dense Fog Advisory | FGF | Benson, Cavalier, Eddy, Grand Forks, Nelson, Pembina and 3 more | 10 hr |
| Sep 18, 11:43 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Richland, Sargent | 62 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.